MAUDE Adverse Event Report: MENTOR TEXAS MENTOR MEMORYSHAPE BREAST IMPLANT; PROSTHESIS, BREAST, NONINFLATABLE, INTERNAL, SILICONE GEL-FILLED

MENTOR TEXAS MENTOR MEMORYSHAPE BREAST IMPLANT; PROSTHESIS, BREAST, NONINFLATABLE, INTERNAL, SILICONE GEL-FILLED
Model Number 3541508
Medical Device Problem Codes Material Discolored (1170); Device Contamination with Chemical or Other Material (2944)
Health Effect - Clinical Codes Pain (1994); Injury (2348); No Code Available (3191)
Date of Event 10/22/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that a (b)(6) caucasian female patient underwent unspecified breast reconstruction surgery in with a 530cc mentor memoryshape breast implant and was in a motorcycle accident in 2017 and started with pain in her right breast which lead to the removal of bilateral implants.The only affected implant is her right.The implant was not ruptured but it had a very bizarre color to it and looks like some matter got on the inside shell of the implant.Per information received, she has fully recovered since having her implants replaced on (b)(6) 2019.The right side was replaced with catalog number: 3506001bc, and serial number: (b)(4).
 
Additional Manufacturer Narrative
On august 20, 2020, device re-evaluation was completed and verbiage was updated as below: upon visual evaluation of the video provided in the complaint, the implant was observed discolored, the physician made a tear, removed the gel and it was cloudy/opaque.The mentor microbiology department has provided information on the sterility lot for the implanted device indicating that it met all sterilization parameters required to provide sterility assurance level prior to release for distribution.During a visual evaluation of the implant, the rupture made by the physician was observed (according to the video provided), in addition, some white and yellow material was observed within the device.Additional investigation was performed to identify the chemical composition of the material observed, however, the identification was not possible since this structure was obscured by the pdms of the shell/gel.This condition can be generated when triglycerides and saturated fatty acids migrate into the gel of the device resulting in the normally clear gel to become cloudy.The mentor microbiology department has provided information on the sterility lot for the implanted device indicating that it met all sterilization parameters required to provide sterility assurance level prior to release for distribution.Most women undergoing augmentation or reconstruction with a mammary prosthesis will experience some pain postoperatively.While pain normally subsides in most women as they heal from surgery, it can become a chronic problem in other women.Chronic pain can be associated with a variety of factors.Surgeons should instruct their patients to inform them if there is significant pain or if pain persists.Pain is a known complication associated with these devices and is referenced in our current product insert data sheet.Asymmetry may be attributed to one or more of the following: contracture of the fibrous capsule, seroma or hematoma, development of postoperative breast dysplasia, unilateral discrepancy in muscle development, deflation of the implant, incorrect choice of implant shape or size, and surgical technique.Asymmetry is a known complication associated with these devices and is referenced in our current product insert data sheet.Each device is visually inspected during manufacturing to ensure the device meets the required specifications prior to shipment.Manufacturer¿s reference number: (b)(4).
 
Additional Manufacturer Narrative
On (b)(6) 2019, the mentor failure analysis lab received the device for evaluation.The analysis has begun, but is not complete at this time.When the investigational analysis has been completed, a supplemental report will be submitted.On 12/18/2019, mentor became aware that impacted product on the right side was lot number 6733886; serial number (b)(4).The information reported in the previous report was for the concomitant left side (lot number 6749250; serial number (b)(4).A manufacturing record evaluation is in progress.Once completed, a supplemental report will be submitted.Manufacturer¿s reference number: (b)(4).
 
Additional Manufacturer Narrative
On (b)(6) 2020, device evaluation and visual evaluation of the video provided in the complaint was completed.During a visual evaluation of the implant, the rupture made by the physician was observed (according to the video provided), in addition, some white and yellow material was observed within the device.Additional investigation was performed to identify the chemical composition of the material observed, however, the identification was not possible since this structure was obscured by the pdms of the shell/gel.This condition can be generated when triglycerides and saturated fatty acids migrate into the gel of the device resulting in the normally clear gel to become cloudy.The mentor microbiology department has provided information on the sterility lot for the implanted device indicating that it met all sterilization parameters required to provide sterility assurance level prior to release for distribution.A manufacturing record evaluation (mre) was performed, and no anomalies were found related to this complaint.In addition, the mre verifies that the device was manufactured in accordance with documented specification and procedures.Each device is visually inspected during manufacturing to ensure the device meets the required specifications prior to shipment.On august 10, 2020, mentor became aware that following information was mistakenly not reported under initial submission made on (b)(6) 2019: - the narrative under field b5 has been updated to include essential detail and remove emotion, conjecture or unnecessary qualifiers.- patient codes "breast pain" and "anisomastia" were mistakenly not reported.Both codes have been added to field h6.- device code "material discolored" was added to field h6 as it was inadvertently not included under previous submissions - reason for device explant and/or reoperation: suspected rupture secondary to chest injury manufacturer¿s reference number: (b)(4).
 
Event or Problem Description
It was reported that a 65-year-old caucasian female patient underwent unspecified breast reconstruction surgery in with a 530cc mentor memoryshape breast implant and was in a motorcycle accident in 2017 and started with pain in her right breast which lead to the removal of bilateral implants.The only affected implant is her right.Imaging suggested rupture, which in conjunction with increasing breast pain and a change in the shape of the breast necessitated intervention.Per information received, she has fully recovered since having her implants replaced on (b)(6) 2019.The right side was replaced with catalog number: 3506001bc, and serial number: (b)(6).

Brand Name
MENTOR MEMORYSHAPE BREAST IMPLANT
Common Device Name
PROSTHESIS, BREAST, NONINFLATABLE, INTERNAL, SILICONE GEL-FILLED
Manufacturer (Section D)
MENTOR TEXAS
3041 skyway circle north
irving TX 75038
MDR Report Key9454064
Report Number1645337-2019-25502
Device Sequence Number2114398
Product Code FTR
UDI-Device Identifier00081317005513
UDI-Public00081317005513
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
P060028
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2018
Device Model Number3541508
Device Catalogue Number3541508
Device Lot Number6733886
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/03/2019
Initial Date Received by Manufacturer 11/18/2019
Supplement Date Received by Manufacturer12/03/2019
07/31/2019
08/20/2020
Initial Report FDA Received Date12/11/2019
Supplement Report FDA Received Date01/02/2020
08/10/2020
08/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age65 YR